Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 7, NWS Twin Cities, MN

April 5, 2021Benton County, Mille Lacs County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 5, 2021, 9:48 PM CDT for Benton County, Mille Lacs County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2021, 9:48 PM CDT (02:48 UTC)
Expired
Apr 5, 2021, 10:19 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benton County, MN, Mille Lacs County, MN

The radar

The Minneapolis radar (KMPX), 91 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.8 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1134 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
2481 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

346 
WUUS53 KMPX 060248
SVRMPX
MNC009-095-060330-
/O.NEW.KMPX.SV.W.0007.210406T0248Z-210406T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
948 PM CDT Mon Apr 5 2021

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mille Lacs County in east central Minnesota...
  Southeastern Benton County in central Minnesota...

* Until 1030 PM CDT.

* At 948 PM CDT, a severe thunderstorm was located near Foley, or 9
  miles northeast of St. Cloud, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Foley around 1000 PM CDT.
  Foreston around 1020 PM CDT.
  Milaca around 1025 PM CDT.
  Princeton around 1030 PM CDT.

Other locations impacted by this severe thunderstorm include Mayhew,
Glendorado, Parent, Ronneby, Pease, Oak Park, Princeton Airport and
Gilman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 9353 4556 9351 4555 9358 4558 9413
      4571 9411
TIME...MOT...LOC 0248Z 267DEG 25KT 4564 9403 

HAIL...1.00IN
WIND...60MPH
 
$$

TDH
2 follow-up statements
908 
WWUS53 KMPX 060304
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1004 PM CDT Mon Apr 5 2021

MNC009-095-060330-
/O.CON.KMPX.SV.W.0007.000000T0000Z-210406T0330Z/
Mille Lacs MN-Benton MN-
1004 PM CDT Mon Apr 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTHWESTERN MILLE LACS AND SOUTHEASTERN BENTON COUNTIES...

At 1004 PM CDT, a severe thunderstorm was located over Foley, or 16
miles east of St. Cloud, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Foreston around 1020 PM CDT.
  Milaca around 1025 PM CDT.
  Princeton around 1035 PM CDT.

Other locations impacted by this severe thunderstorm include Pease,
Oak Park, Glendorado, Parent and Ronneby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4579 9353 4556 9351 4557 9377 4561 9404
      4569 9405
TIME...MOT...LOC 0304Z 267DEG 25KT 4565 9387 

HAIL...1.00IN
WIND...60MPH
 
$$

TDH
924 
WWUS53 KMPX 060319
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1019 PM CDT Mon Apr 5 2021

MNC009-095-060329-
/O.CAN.KMPX.SV.W.0007.000000T0000Z-210406T0330Z/
Mille Lacs MN-Benton MN-
1019 PM CDT Mon Apr 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MILLE LACS AND
SOUTHEASTERN BENTON COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4579 9353 4556 9351 4557 9377 4561 9404
      4569 9405
TIME...MOT...LOC 0317Z 267DEG 25KT 4566 9372 

$$

TDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 7:10 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 5, 7:10 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Mon Apr 5 2021

.UPDATE...
Issued at 655 PM CDT Mon Apr 5 2021

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 339 PM CDT Mon Apr 5 2021

It's been a record setting day, with all 3 of our climate sites
setting new record highs for April 5th as warm air has been pumped
north ahead of a cold front that at 3pm was setup from Warroad, down
to Fergus Falls and eventually a surface low to the northwest of
Yankton, SD. For convective trends along said front, they've
definitely been on the downward trend for this evening with CAMs and
deterministic models alike. There are two issues for getting storms
going along the front. First, forecast soundings are quite dry and
any updrafts that form are going to struggle with entrainment of dry
environmental air. In addition, a capping inversion near 800 mb looks
to make life difficult for convective initiation as well. End
result, is we are expecting scattered thunderstorms at best to
develop along the boundary around 7pm or 8pm, with a few storms
continuing with the front to the east through the evening. A slight
risk is probably overdoing the extent of the severe threat we have,
but a couple of stronger updrafts capable of producing large hail and
strong wind gusts are certainly possible.

This front looks to stall out just southeast of the MPX tonight,
then drift back northwest as a warm front Tuesday as a surface low
deepens over western KS/Neb in response to the h5 low currently over
ID moving out into the high Plans of CO/WY. There's quite a bit of
spread, especially in the CAMs, with when and where showers and
thunderstorms initiate along the boundary. For PoPs, followed the
idea of the large scale forcing we're seeing with fgen in the h7-h6
layer that looks to be the primary forcing mechanism for
precipitation. This has the highest PoPs lined up from southwest MN
toward central WI by the end of the day on Tuesday that slowly drifts
northwest Tuesday night. There's enough instability for
thunderstorms this period, but not expecting severe weather. There is
a threat of seeing some training of storms, with each CAM showing
potential for a streak of 2-2.5" of rain Tuesday afternoon and
Tuesday night, though there's poor agreement on where that will be.
Our soils are very dry, especially for early April standards, so we
have lots of wiggle room for handling some heavier precip when it
comes to the excessive rainfall perspective.

.LONG TERM...(Wednesday through Monday)
Issued at 339 PM CDT Mon Apr 5 2021

No significant changes from the previous forecast discussion. A low
pressure system will impact the Midwest through the end of the work
week. A widespread rain totals of 1 to 2 inches are possible across
the entire MPX forecast area. A combination of recent dry conditions
and the long duration of the precipitation should limit any
hydro/flooding concerns.

Wednesday and Thursday - a potent shortwave trough will move from
western Kansas and Nebraska to Iowa/Missouri border. This trough
will begin to slow as it encounters resistance due to the downstream
blocking and ridging across eastern NOAM. A large plume of moisture
will advect northward ahead of this system, and widespread rain will
develop Tuesday night and Wednesday morning along the stationary
boundary spread across southern Minnesota. An area of elevated
instability (MUCAPE) will rotate through on Wednesday. The likely
outcome is a few rumbles of thunder during the afternoon hours, but
any severe weather threat should stay to the south and east of the
region.

One notable change would be the surface low tracking further
northwest, moving the heaviest axis of precipitation from south-
central MN over to central MN. Most locations should expect between
1 to 1.5 inches with some pockets of 2.0" or more possible where the
heaviest precipitation axis sets up.

Friday through Monday - The system will undergo cyclolysis as it
meanders over the Upper Mississippi Valley. Friday will be
seasonable with lingering rain showers ending Friday night. A second
shortwave will drop south into the central Plains by 12z Saturday.
This trough will force the original system back into the steering
flow, moving into Ontario on Saturday. Some guidance continues patchy
precipitation into Saturday as the interaction between the two
systems is uncertain. Sunday and Monday feature widespread 20 and 30
PoPs due to the uncertainty with the second system but I expect both
days to remain mostly dry.

Temperatures will remain mild, highs near 60 and lows near 40
throughout the extended period. A gloomy spring week is on tap with
welcomed rain.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 655 PM CDT Mon Apr 5 2021

While the overall trend for having prolonged TSRA at the terminals
continues to slowly diminish, it is not altogether eliminated. There
is a smaller window going into this evening so have transitioned the
PROB30s to TEMPOs for all TAFs east of KAXN. Will look for 1-2hr
duration of TSRA at any of the remaining 6 TAF sites this evening.
Visibility may easily drop into MVFR range but ceilings are likely to
remain VFR. TSRA threat ends by the early morning hours then VFR
conditions generally to prevail for much of the day Tuesday. Chances
for more stratiform rainfall increase Tuesday afternoon-evening, but
TSRA is not expected with that activity. Gusty/breezy S to SW winds
this evening will shift to W and NW with the passage of the cold
front responsible for this evening's convection. Winds will continue
to veer to NE by Tuesday afternoon, with speeds increasing.

KMSP...Best timing puts TSRA into MSP in the 04z-06z timeframe. If
anything, that timing could be moved earlier by an hour or so. Will
monitor trends and adjust that timing as necessary. MVFR conditions
are the worst expected conditions, but IFR-visibility cannot be ruled
out should a brief downpour cross the field. Conditions solidly to
run VFR overnight through much of Tuesday then more sustained
rainfall, with potentially sub-1700ft ceilings, return Tuesday
evening.

/OUTLOOK FOR KMSP/
WED...MVFR/IFR with -SHRA. Chc TS. Wind SE 10-15kts.
THU...MVFR. Chc IFR. -SHRA likely. Wind E 5kts.
FRI...MVFR. Chc -SHRA. Wind W 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...BPH
AVIATION...JPC
Hazardous weather outlook, Apr 5, 8:10 PM CDT, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
810 PM CDT Mon Apr 5 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061700-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
810 PM CDT Mon Apr 5 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms can be expected this evening
into the early morning hours across central, southern and eastern
Minnesota and western Wisconsin. A few thunderstorms may be
severe with the main hazards being large hail and damaging wind
gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Isolated to scattered thunderstorms are possible Tuesday afternoon
through Wednesday evening. Severe weather is currently not
expected.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Local storm report, Apr 5, 8:41 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
841 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             5 NW ST. FRANCIS        45.44N 93.47W
04/05/2021  E1.00 INCH       ISANTI             MN   TRAINED SPOTTER

            1 INCH HAIL REPORTED NEAR CROWN MN.

&&

JPC
Special weather statement, Apr 5, 8:59 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
859 PM CDT Mon Apr 5 2021

MNZ065-073-074-060245-
Brown-Renville-Redwood-
859 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT REDWOOD...NORTHWESTERN BROWN AND
SOUTH CENTRAL RENVILLE COUNTIES...

At 858 PM CDT, a strong thunderstorm was located 6 miles north of
Walnut Grove, or 19 miles southeast of Marshall, moving east at 50
mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Redwood Falls, Sleepy Eye, Morgan, Walnut Grove, Wabasso, Franklin,
Morton, Milroy, Lucan, Clements, Seaforth and Evan.

LAT...LON 4431 9559 4441 9559 4459 9492 4429 9474
      4421 9559 4430 9560
TIME...MOT...LOC 0158Z 258DEG 42KT 4432 9545

TDH
Special weather statement, Apr 5, 9:00 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
900 PM CDT Mon Apr 5 2021

MNZ057>059-060245-
Kandiyohi-Meeker-Wright-
900 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WRIGHT...MEEKER AND
EAST CENTRAL KANDIYOHI COUNTIES...

At 900 PM CDT, a strong thunderstorm was located 6 miles south of
Grove City, or 18 miles northwest of Hutchinson, moving east at 40
mph.

Winds in excess of 30 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Litchfield, Cokato, Dassel, Atwater, Grove City, Cosmos, Greenleaf,
Forest City, Darwin, Litchfield Airport and Strout.

LAT...LON 4528 9420 4499 9416 4498 9429 4498 9450
      4496 9450 4493 9480 4515 9487
TIME...MOT...LOC 0200Z 260DEG 33KT 4505 9467

TDH
Special weather statement, Apr 5, 9:10 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
910 PM CDT Mon Apr 5 2021

MNZ049-051-059-060245-
Sherburne-Stearns-Wright-
910 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WRIGHT...SHERBURNE
AND SOUTHEASTERN STEARNS COUNTIES...

At 910 PM CDT, a strong thunderstorm was located near Annandale, or
16 miles south of St. Cloud, moving east at 40 mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Elk River, Monticello, Big Lake, Zimmerman, Becker, Annandale,
Clearwater, Clear Lake, Orrock, Santiago, Silver Creek and South
Haven.

LAT...LON 4536 9351 4535 9351 4526 9417 4535 9431
      4556 9382 4556 9372
TIME...MOT...LOC 0210Z 249DEG 34KT 4534 9416

TDH
Local storm report, Apr 5, 9:17 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
917 PM CDT MON APR 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0914 PM     HAIL             2 N SOUTH HAVEN         45.32N 94.22W
04/05/2021  E1.00 INCH       STEARNS            MN   TRAINED SPOTTER

            PHONED IN REPORT OF QUARTER TO MARBLE SIZED
            HAIL.

&&

CTG
Special weather statement, Apr 5, 9:30 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
930 PM CDT Mon Apr 5 2021

MNZ058-065>067-060300-
McLeod-Sibley-Renville-Meeker-
930 PM CDT Mon Apr 5 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MEEKER...NORTHWESTERN
SIBLEY...SOUTHWESTERN MCLEOD AND NORTHEASTERN RENVILLE COUNTIES...

At 930 PM CDT, a strong thunderstorm was located 7 miles south of
Olivia, or 10 miles northeast of Redwood Falls, moving east at 45
mph.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Olivia, Hector, Bird Island, Buffalo Lake, Stewart, Lakeside and
Bechyn.

LAT...LON 4482 9504 4494 9449 4467 9440 4457 9510
      4462 9516
TIME...MOT...LOC 0230Z 249DEG 41KT 4467 9501

TDH

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 7:37 PM CDTSpecial Weather StatementMPXRenville38 min
Apr 5, 7:40 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright50 min
Apr 5, 8:19 PM CDTSpecial Weather StatementMPXKandiyohi, Meeker41 min
Apr 5, 8:26 PM CDTSevere Thunderstorm WarningMPXAnoka, Isanti, Sherburne, Wright49 min
Apr 5, 8:59 PM CDTSpecial Weather StatementMPXRedwood46 min
Apr 5, 9:00 PM CDTSpecial Weather StatementMPXMeeker45 min
Apr 5, 9:10 PM CDTSpecial Weather StatementMPXSherburne35 min
Apr 5, 9:16 PM CDTSevere Thunderstorm WarningMPXSherburne, Stearns, Wright29 min
Apr 5, 9:20 PM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker25 min
Apr 5, 9:30 PM CDTSpecial Weather StatementMPXRenville30 min
Apr 5, 9:45 PM CDTSevere Thunderstorm WarningMPXMeeker, Wright45 min
Apr 5, 9:54 PM CDTSevere Thunderstorm WarningMPXCarver, McLeod, Meeker, Wright36 min
Apr 5, 10:07 PM CDTSpecial Weather StatementMPXKanabec8 min
Apr 5, 10:10 PM CDTSevere Thunderstorm WarningMPXKanabec20 min
Apr 5, 10:27 PM CDTSevere Thunderstorm WarningMPXCarver, Hennepin, McLeod, Wright33 min
Apr 5, 10:34 PM CDTSpecial Weather StatementMPXKanabec26 min
Apr 5, 10:37 PM CDTSpecial Weather StatementMPXWright23 min
Apr 5, 10:59 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Wright46 min
Apr 5, 11:03 PM CDTSpecial Weather StatementMPXHennepin, Ramsey, Scott42 min
Apr 5, 11:36 PM CDTSpecial Weather StatementMPXAnoka39 min
Apr 5, 11:45 PM CDTSpecial Weather StatementMPXAnoka45 min
Apr 5, 11:49 PM CDTSpecial Weather StatementMPXDakota, Washington41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.